New York, 2010High Wind in New York, May 8, 2010
May 8, 2010 · NWS BGM · 4 events in 2 counties and zones
Strong winds developed behind a cold front that pushed through the region. As a second area of low pressure exited toward the east across southern Ontario, a strengthening pressure gradient brought high winds across mainly the northern Great Lakes and northern New York state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed behind a cold front that pushed through the region. As a second area of low pressure exited toward the east across southern Ontario, a strengthening pressure gradient brought high winds across mainly the northern Great Lakes and northern New York state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 8, 2:27 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 8, 2:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SAT MAY 8 2010
.SYNOPSIS...
LOW PRESSURE WILL BRING SCATTERED SHOWERS AND STRONG... GUSTY
WINDS TO THE AREA THIS EVENING. THE STORM WILL ALSO BRING MUCH
COOLER WEATHER TO THE AREA TONIGHT. SCATTERED RAIN SHOWERS WILL
CHANGE TO SCATTERED SNOW SHOWERS OR FLURRIES IN MANY AREAS LATER
TONIGHT INTO SUNDAY MORNING. HIGH PRESSURE WILL BRING DRY...
UNSEASONABLY COOL WEATHER SUNDAY NIGHT INTO MONDAY. THE NEXT
CHANCE OF RAIN WILL BE TUESDAY AS LOW PRESSURE APPROACHES FROM THE
SOUTHWEST.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SATELLITE LOOPS SHOW STRONG...VERTICALLY STACKED LOW PRESSURE
SPINNING FROM LAKE HURON EAST TOWARD NORTHERN NEW YORK. BANDS OF
SHOWERS ROTATING AROUND THE STORM WILL MOVE ACROSS THE AREA
THROUGH EARLY THIS EVENING. GUSTY WINDS AND ISOLATED SMALL HAIL
HAVE BEEN REPORTED WITH THESE SHOWERS.
STRONGEST WINDS ASSOCIATED WITH THIS SYSTEM SHOULD MOVE ACROSS THE
AREA THIS EVENING IN ASSOCIATION WITH A PRONOUNCED AREA OF STRONG
PRESSURE RISES ON THE BACKSIDE OF THE STORM. STRONG PRESSURE RISE
MAXIMA AND COLD ADVECTION WILL ACT TO ENHNACE WIND GUSTS THIS
EVENING... ALLOWING 40 TO 55 KT GUSTS TO AFFECT SOME AREAS. THE
STRONGEST PRESSURE TENDENCY GRADIENT IS FORECAST ACROSS THE
NORTHERN PART OF THE FORECAST AREA... AND THIS IS WHERE WE HAVE
OUR WARNING IN EFFECT FOR GUSTS NEAR TO JUST OVER 50 KTS. FARTHER
SOUTH EXPECT 40 TO 45 KT GUSTS. WINDS WILL GRADUALLY DIMINISH
LATER TONIGHT AS THE STRONGEST ISALLOBARIC FORCING MOVES OFF TO
THE EAST.
SCATTERED SHOWERS WILL PERSIST OVERNIGHT... ENHANCED BY 850 MB
TEMPERATURES FALLING TO AS LOW AS -9 DEGREES C... WHICH WILL
RESULT IN SOME LAKE EFFECT PRECIPITATION SOUTHEAST OF LAKE
ONTARIO. THE PRECIPITATION WILL BE IN THE FORM OF LIGHT RAIN
SHOWERS THROUGH MID-EVENING... BUT COOLER AIR WILL RESULT IN A
CHANGE TO LIGHT SNOW SHOWERS OVERNIGHT... ESPECIALLY OVER THE
HIGHER ELEVATIONS. A SMALL ACCUMULATION OF SNOW COULD OCCUR OVER
HIGHER TERRAIN SOUTHEAST OF LAKE ONTARIO... AND HAVE GONE WITH
AMOUNTS AROUND HALF AN INCH OVER HIGHER TERRAIN IN ONEDIA AND
ONONDAGA COUNTIES SOUTHEAST TO DELAWARE COUNTY. ELSEWHERE
TEMPERATURES REMAIN JUST ABOVE FREEZING AND WARM GROUND SHOULD
KEEP ANY LIGHT SHOWERS FROM ACCUMULATING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THINGS QUIET DOWN BY SUNDAY AFTERNOON. BUILDING HIGH PRESSURE WILL
BRING PARTIAL CLEARING... WITH ANY LEFT-OVER SPRINKLES OR FLURRIES
ENDING BY NOON.
VERTICALLY STACKED CLOSED LOW OVER NRN NEW ENGLAND WILL DRIFT SLOWLY
INTO THE WESTERN NORTH ATLANTIC WITH HIGH PRESSURE BUILDING IN SFC
AND ALOFT THROUGH TUESDAY. ALTHOUGH THE GENERAL WX WILL BECOME
FAIR...AN UNSEASONABLY COOL AIRMASS WILL REMAIN OVER THE REGION WITH
TEMPERATURES BELOW NORMAL. ANOMALOUSLY COOL AIRMASS WITHIN
CLEARING SKIES AT NIGHT WILL ALLOW FOR SUB FREEZING TEMPERATURES AT
NIGHT AND A THREAT TO THE GROWING SEASON. WILL ISSUE A FREEZE WATCH
FOR SUNDAY NIGHT WITH THIS UPDATE...AND ANOTHER ONE WILL LIKELY BE
NEEDED FOR MONDAY NIGHT AS THERE WILL ACTUALLY BE AN EVEN BETTER
CHANCE OF WIDESPREAD FROST AND FREEZING CONDITIONS WITH WINDS
EXPECTED TO BE LIGHTER THAN TOMORROW NIGHT. ON TUESDAY...NAM/GFS ARE
IN FAIR AGREEMENT WITH THIS PROGRESSIVE PATTERN THAT A WARM FRONT
WILL MOVE TOWARD THE AREA ON TUESDAY. THERE APPEARS TO BE A GOOD
CHANCE OF RAIN DEVELOPING FROM WEST-EAST DURING THE AFTERNOON. GIVEN
MODEL CONSENSUS...WE MADE SOME ADJUSTMENTS TO THE TIMING IN THE FCST
TO IMPROVE THE MORNING HOURS AND ALSO LOWERED TEMPERATURES A FEW
DEGREES TO ACCOUNT FOR LESS WARMING DUE CLOUDS/RAIN CHANCE.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED AND COOL PERIOD WITH WEAK SLOW MOVING SFC SYSTEM. ALOFT
WEAK TROFS MOVE THROUGH. THE FIRST SYSTEM GOES THROUGH TUESDAY
NIGHT TO WEDNESDAY. THERE MAY BE A DRY BREAK ESPECIALLY IN THE
NORTH THURSDAY BEFORE THE NEXT SFC SYSTEM MOVES THROUGH FRIDAY
NIGHT. THE GFS AND EURO ARE CLOSE IN STRENGTH AND TIMING ON THE
FIRST SYSTEM BUT DIVERGE ON THE SECOND. THE GFS IS FASTER AS IS
TYPICAL. HAVE SIDED WITH HPC AND THE EURO FOR THE END OF THE LONG
TERM.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE MOVING ACROSS LOWER ONTARIO WILL KEEP A TIGHT
PRESSURE GRADIENT ACROSS CNTRL NY WITH STRONG AND GUSTY WINDS
GOING OVER CNY/NEPA THROUGH TONIGHT. W-NW WINDS 20-30 KTS WILL
GUST 35-50 KTS WITH THE PERIOD OF STRONGEST WINDS EXPECTED BETWEEN
21Z-05Z. GUSTS WILL DIMINISH SOMEWHAT OVERNIGHT TO AROUND 25 KTS.
CIGS WILL START IN THE VFR CATEGORY...THEN DECREASE TO MVFR AS
SECONDARY COLD FRONT SWEEPS THROUGH THE REGION WITH SHOWERS AND
OCNL MVFR VSBYS. COLDER MORE UNSTABLE AIR WILL SPREAD OVER THE
REGION OVERNIGHT WITH CIGS BECOMING OVC MVFR WITH RAIN SHOWERS
MIXING WITH SNOW SHOWERS THROUGH EARLY SUNDAY MORNING. LITTLE TO
NO ACCUMULATION IS EXPECTED. GRADUAL IMPROVEMENT TO VFR WITH AREAS
MVFR IS EXPECTED THROUGH 18Z SUNDAY. NW WINDS WILL REMAIN GUSTY
15-25 KTS.
OUTLOOK...
SUN NGT - MON NGT...VFR.
TUE - WED...MVFR/IFR IN PDS OF RAIN.
THU...VFR.
&&
.FIRE WEATHER...
WINDS WILL GRADUALLY DIMINISH LATE TONIGHT THROUGH SUNDAY...
HOWEVER GUSTS TO 20 TO 25 KTS WILL PERSIST SUNDAY AFTERNOON.
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 30S SUNDAY AFTERNOON.
THESE CONDITIONS WILL INCREASE THE FIRE DANGER SOMEWHAT SUNDAY
AFTERNOON... ESPECIALLY OVER PENNSYLVANIA WHERE RELATIVE
HUMIDITIES WILL BE LOWEST. WINDS WILL DECREASE TO LESS THAN 15 KTS
SUNDAY NIGHT AND MONDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FREEZE WATCH LATE SUNDAY NIGHT FOR PAZ038>040-043-044-047-048-
072.
WIND ADVISORY UNTIL 7 AM EDT SUNDAY FOR PAZ038>040-043-044-047-
048-072.
NY...FREEZE WATCH LATE SUNDAY NIGHT FOR NYZ009-015>018-022>025-036-
037-044>046-055>057-062.
WIND ADVISORY UNTIL 7 AM EDT SUNDAY FOR NYZ023>025-044>046-
055>057-062.
HIGH WIND WARNING UNTIL 7 AM EDT SUNDAY FOR NYZ009-015>018-022-
036-037.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...JAB/MSE
LONG TERM...TAC
AVIATION...JAB
FIRE WEATHER...MSEHazardous weather outlook, May 8, 2:41 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT SAT MAY 8 2010
NYZ009-015>018-022-036-037-091945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
MADISON-SOUTHERN ONEIDA-
341 PM EDT SAT MAY 8 2010
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EDT SUNDAY...
...FREEZE WATCH IN EFFECT LATE SUNDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FREEZE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-091945-
SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
341 PM EDT SAT MAY 8 2010
...WIND ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...
...FREEZE WATCH IN EFFECT LATE SUNDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MSE
In the hours before
Special weather statement, May 8, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT SAT MAY 8 2010
NYZ036-037-044>046-055>057-PAZ038>040-082115-
BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON
NY-ONEIDA NY-OTSEGO NY-SUSQUEHANNA PA-TIOGA NY-WAYNE PA-
413 PM EDT SAT MAY 8 2010
...LINE OF SHOWERS WITH STRONG WINDS WILL AFFECT BROOME...
CHENANGO...EASTERN MADISON...EASTERN TIOGA...NORTHEASTERN
BRADFORD...NORTHERN SUSQUEHANNA...NORTHWESTERN WAYNE...OTSEGO
...SOUTH CENTRAL ONEIDA...SOUTHEASTERN CORTLAND AND WESTERN DELAWARE
COUNTIES...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH WIND GUSTS TO 50 MPH AND SMALL HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VERNON TO
GEORGETOWN TO CINCINNATUS TO NEWARK VALLEY TO NICHOLS...AND MOVING
EAST AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
CLINTON AND KIRKLAND AT 415 PM EDT...
CHADWICKS AND NEW HARTFORD AT 420 PM EDT...
VESTAL CENTER AND TYNER AT 425 PM EDT...
UNADILLA FORKS AND SOUTH BROOKFIELD AT 430 PM EDT...
SOUTH EDMESTON AND SANITARIA SPGS AT 435 PM EDT...
SOUTH NEW BERLIN AND ROCKDALE AT 440 PM EDT...
WINDSOR AND SIDNEY AT 445 PM EDT...
YOUNGS AND WELLS BRIDGE AT 450 PM EDT...
RRM
High Wind, Northern Oneida
- When
- May 8, 4:00 PM EST
- Where
- Northern Oneida forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Numerous trees were knocked down, and power outages were reported. Reports also came from Camden and Verona.
High Wind, Northern Oneida
- When
- May 8, 4:00 PM EST
- Where
- Northern Oneida forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
High Wind, Broome
- When
- May 8, 4:37 PM EST
- Where
- Broome forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Numerous trees were blown down and power outages were reported across the majority of the county.
High Wind, Broome
- When
- May 8, 8:24 PM EST
- Where
- Broome forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
There were reports of some trees and wires down around Vestal.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Connecticut, May 8, 20101 death · 2 injured · $104,000 · 3 events
- High Wind in New York, May 8, 20104 injured · $1.6 million · 55 kt wind · 17 events
- Strong Wind in New York, May 8, 2010$200,000 · 1 event
- High Wind and Strong Wind in Pennsylvania, May 8 to 9, 20101 injured · $50,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, May 8, 2010$41,000 · 21 events
- Strong Wind in Connecticut, May 8, 2010$60,000 · 1 event
- Damaging Winds in Vermont, May 8, 2010$22,000 · 50 kt wind · 5 events
- High Wind in Virginia, May 8, 2010$20,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, May 8 to 9, 2010$20,000 · 2 events
- Hail in Mississippi, May 8, 20101.75 in hail · 14 events
- Hail and Lightning Strikes in Massachusetts, May 8, 20101 injured · $100 · 1 in hail · 6 events
- Damaging Winds and High Wind in New York, May 8, 201061 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235348, 235349, 235350, 235351.